Florida, 2016

Lightning Strike in Florida, July 25, 2016

July 25, 2016 · NWS TBW · 1 event in 1 county or zone

Scattered thunderstorms developed and moved northwest across the Florida Peninsula. A lightning strike from one of these storms struck and killed a man in Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms developed and moved northwest across the Florida Peninsula. A lightning strike from one of these storms struck and killed a man in Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 25, 1:38 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 25, 1:38 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
238 PM EDT MON JUL 25 2016

.SHORT TERM (Tonight - Tuesday)...
Similar to previous days sea breeze and outflow boundary driven
showers and storms (Isolated to low end scattered range coverage
in nature due to warmer temperatures aloft) will wind down across
the forecast area during the early evening as boundary interactions
weaken and loss of daytime heating occurs with convective debris
cloudiness again gradually thinning out with skies becoming partly
cloudy overnight.

On Tuesday deep layered ridging surface and aloft from the western
Atlantic extending across the northern peninsula and southeastern
states will remain in control with a light southeast to southerly
wind flow continuing across the forecast area. Models show that
moisture will not be a plentiful as today as some mid level dry
air and subsidence moves into the region, so expect to see less
diurnal sea breeze driven coverage of showers and storms across
the forecast area with pops mainly in the 20 to 30 percent range
from the coast to inland locations.

Temperatures tonight and Tuesday will remain a few degrees above
normal with lows tonight in the lower to mid 70s over inland
areas, and upper 70s along the coast, with daytime highs on
Tuesday climbing to around 90 along the coast, and lower to mid
90s inland.

.LONG TERM (Tuesday Night - Monday)...
Models continue in very good agreement with the features and
pattern through the forecast period.

Upper ridge centered over the GA and SC low country into the
Western Atlantic with remnant upper low over the NW Gulf of
Mexico mid-late week as a series of dry pockets aloft periodically
move through the region. The upper ridge slowly moves eastward
further into the Western Atlantic for the weekend as an upper
trough moves through the Great Lakes then into New England early
next week.

Western Atlantic surface Bermuda high pressure remains weak and
meanders over the FL Peninsula through the week and into the
weekend with light low level steering flow.

Expect slightly below normal scattered afternoon/evening pops
through much of the week then return back to 40-60 percent
diurnal heating and seabreeze/outflow convection this weekend.
Lower pops and increased sun to keep daytime temps a few degrees
above normal with warm overnight temps as well area wide.

&&

.AVIATION...
Brief MVFR/IFR conditions may impact the terminals through 00Z as
scattered shra/tsra develop over the region and have handled with
VCTS for now. Outside of the convection VFR is expected. Southeast
to south winds at 7 to 10 knots can be expected with higher gusts
in the vicinity of tsra. VFR with southeast to south winds in the
5 to 7 knot range can be expected after 02Z as the shra/tsra end.

&&

.MARINE...
Tranquil boating conditions will continue over the Gulf waters
tonight through the end of the week as the ridge axis currently
across the northern peninsula slowly sinks south to be across the
central peninsula by mid to late in the week. Light southeast to
south winds along with slight seas will prevail over the waters
through mid week, then as the ridge sink south a light southeast
to south wind flow can be expected from Venice south, while a
light south to southwest flow will develops further north with a
weak pressure favoring an enhanced onshore sea breeze component
along the coast each afternoon. Wind and seas will be higher in
the vicinity of thunderstorms, otherwise no headlines are
expected.

&&

.FIRE WEATHER...
Ample low level moisture will keep humidity values well above
critical levels through the remainder of the week with no fire
weather issues expected.

&&

.Preliminary Point Temps/PoPs...
TPA  77  92  78  93 /  20  30  20  40
FMY  76  94  76  93 /  20  20  30  50
GIF  75  94  76  95 /  30  30  30  30
SRQ  78  91  77  92 /  20  20  20  30
BKV  74  92  74  95 /  20  30  20  40
SPG  79  92  80  93 /  20  20  20  30

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...57/McMichael
MID TERM/LONG TERM/DECISION SUPPORT...25/Davis
Hazardous weather outlook, Jul 25, 3:02 AM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
402 AM EDT MON JUL 25 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-251500-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
402 AM EDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES. ALTHOUGH A FEW STRONGER STORMS ARE POSSIBLE...NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING...WITH THE GREATEST POTENTIAL FOR STORMS TO THE SOUTH OF
THE I-4 CORRIDOR. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT
DEADLY LIGHTNING STRIKES. ALTHOUGH A FEW STRONGER STORMS ARE
POSSIBLE...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY...HOWEVER IF STORMS DO
BECOME LOCALLY STRONG...SPOTTERS SHOULD MONITOR THE WEATHER IN
THEIR LOCATION AND SELF ACTIVATE IF NEEDED.

MROCZKA

The radar

The Tampa radar (KTBW), 158 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lee

When
July 25, 1:55 PM EST
Where
Lee County, 1.5 mi ESE of Coconut
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.389, -81.809

A 35 year old man was struck by lightning while working on the 6th floor lanai of a building under construction. Witnesses said that this was the only lightning strike seen or heard in the area from the storm. Attempts to resuscitate the man were unsuccessful, and he died at the scene.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lee2016-07-2529MaleHeavy Equipment/ConstructionDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639807.